Citation: DPatient. "Dangerous Reaction: An Experience with Trazodone (exp108161)". Erowid.org. Apr 21, 2016. erowid.org/exp/108161
I take lamictal for depression. It's a new drug for me something I have only been on for 3 months. Everything has actually been great with one caveat. I cannot sleep. When I do sleep my dreams are extremely disturbing and vivid. This is new for me as I usually don't even fully remember my dreams upon waking.
Anyways My psych prescribed me Xanax to help me. 2mg. It was and does work great no problems. Except I don't want an addiction/habit with using it. And I can unfortunately admit I enjoy the drug a bit too much. So my therapist suggested Trazodone. My psych agreed that it would be helpful just as a sleep aid and not an antidepressant. So I was prescribed 50mg's. One pill to take before bed.
The name sounded familiar. I happened to find in my house an old expired bottle of the stuff, same dosage. This should have been a warning. I couldn't remember why I stopped taking it the first time. It must have been because I didn't like the feeling of it. It's not at all like Xanax where I get comfortable and go to sleep naturally. No, this feels like someone whacked me over the head with a frying pan. Except without pain of course.
So before I continue I would like to explain that at least three years have passed since I first tried this drug. And what I am about to describe I surely would have remembered had it occurred the first time.
I took the pill at 9:30pm. Got sleepy. Everything is fine.
The last time I saw the clock before going to sleep was 10:30pm.
I awoke at 11:30pm feeling off. I was suddenly wide awake, and I noticed that I couldn't feel my toes. They had gone completely numb. I had no idea what was happening and became very agitated. My stress shot through the roof and every hour I kept checking my toes to see if they were blue. They weren't.
I laid in bed for hours and hours and my body got more and more numb. By midnight my entire feet were numb as were my fingers. Somehow around 3am I finally began to get tired and figured whatever was happening would pass. Nothing numb was blue so I wasn't oxygen deprived.
The last time I looked at the clock was 3:08am. I fell into that limbo state between being awake and asleep where I was dreaming. All of a sudden and instantaneously the dream was replaced with black and white flashing. Extremely rapid. With a tone in the background at around I'd say the 13000hz range. Extremely loud. I could feel my entire body thrashing. Shaking extremely quickly and intensely in place. In my head I was screaming. In the black and white flashing I could see myself. My face was distorted, disturbing looking.
I tried desperately to move, to jerk myself out of it. I could feel myself straining really trying to move my right arm. It barely moved, my body shaking too intensely. In my mind I was screaming for help and in reality I could hear myself attempting to do the same, but all that I could hear was a weak moan like that of a wounded animal.
Then it stopped. My body still shaking a bit, my sides and muscles hurting from the intensity I looked at the clock. It was 3:12am. Right as I had finally begun to fall asleep I had had a non epileptic seizure.
I did not return to sleep.
The numbness did not subside until around 3-4pm the next day.
I surmised that the reason this happened now and not then was because now I have high blood pressure. That explains the numbness sort of. My doctor and psych agree I had some sort of allergic reaction to this drug. This is a 1 out of 50,000 occurrence in people who take Trazodone HCL so it's not exactly common. But I wanted to document that this happened, that this can happen. And that it happened to me. I have seen a lot of things. Things that terrified me to my core, but nothing so much as that four minutes of complete and utter helplessness. I have had a grand mal seizure before and by comparison and wish I could have had it this time too. At least then I wouldn't have been conscious and completely aware of everything that was happening.
COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.